Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 1977, Volume 45, Issue 4

Economic Environments for which there are Pareto Satisfactory Mechanisms<821:EEFWTA>2.0.CO;2-0
p. 821-842

Kenneth Mount, Stanley Reiter

In recent studies of economic organization [9 and 15] it has been found necessary to impose certain restrictions (regularity conditions) on the communication process. Such restrictions limit the class of environments for which the organization is Pareto satisfactory. We show that a class of environments admits a Pareto satisfactory (and regular) resource allocation mechanism if and only if the graph of the Pareto correspondence is a union of continuous functions. We also study the shape of the Pareto set for a given environment and the way that set varies as the environment varies. We present examples showing that near any environment whose Pareto utility frontier is homeomorphic to a simplex there is whose Pareto frontier is badly chopped up. We also give an example of a class of environments for which the Pareto correspondence has no continuous selection through a given point.

Log In To View Full Content

Journal News